Texas, 2024

Damaging Winds and High Wind in Texas, May 28 to 29, 2024

May 28 to 29, 2024 · NWS CRP · 4 events in 2 counties and zones

An MCS north along the Rio Grande River pushed south-southeastward across Webb County, impacting Laredo, TX and causing wind damage due to straight line winds and a microburst.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

An MCS north along the Rio Grande River pushed south-southeastward across Webb County, impacting Laredo, TX and causing wind damage due to straight line winds and a microburst.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 28, 5:27 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, May 28, 5:27 PM CST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
627 PM CDT Tue May 28 2024

...New UPDATE, AVIATION...

.UPDATE...
Issued at 615 PM CDT Tue May 28 2024

Made a few tweaks to the forecast this evening:

1) Trimmed out the Victoria Crossroads and Northern Coastal Bend
from the Heat Advisory. An outflow boundary moving through cooled
them off nicely with current temps in the low 80s and heat
indices around 85. Everywhere south and west of this boundary will
remain in the Advisory through 8 PM.

2) Adjusted PoPs based on the latest CAM trends. A MCS is
currently tracking over the mountain terrain of Mexico. The latest
guidance brings this MCS over the Rio Grande and across the Brush
Country. Damaging winds and large hail remain the primary
threats.

&&

.SHORT TERM...
(Tonight through Wednesday night)
Issued at 118 PM CDT Tue May 28 2024

Key Messages:

- Low to medium chance of strong to severe thunderstorms tonight

- Cooler temperatures Wednesday, though Heat Advisories may still
  be necessary

- Low chance of thunderstorms Wednesday

An ongoing MCS continues to bear down on southeast Texas, pushing
outflow boundaries toward and, eventually across, South Texas.
Showers and thunderstorms have begun to develop just north of
Victoria County along one of these boundaries. Storms appear to be
relatively weak at this point, but instability, high moisture,
and steep lapse rates could contribute to more convective
enhancement across our area. The greater chance for convection is
likely later tonight as more storms develop over the west and move
across the Brush Country/Coastal Plains. Damaging winds will be
the greatest threat from thunderstorms, followed by large hail.
While tornados seem unlikely, there is still a very small chance
that we could have one occur. Showers and storms will continue
into Wednesday, though severe weather is unlikely.

Temperatures will cool for tomorrow, with heat index values
ranging from 102-109 over most of the area. Those in the western
Brush Country and over the southern inland Coastal Bend may yet
experience heat index values of 110-112 Wednesday afternoon.
Continue to practice heat safety! While it will be slightly
cooler, frequent breaks, drinking lots of water, and wearing
light, loose clothing will be important to keeping safe.

&&

.LONG TERM...
(Thursday through next Monday)
Issued at 118 PM CDT Tue May 28 2024

Key Messages:

- Moderate to extreme heat related impacts continue this week
through early next week.

A mid-level ridge positioned over Mexico extending over South Texas
is expected to be the main weather influencer over the long-term
period. Daily weather through the end of this week, expecting hot
and muggy conditions to continue with low rain/storm chances around
(20-30%) as several upper and mid-level disturbances move around the
periphery of the high but mostly stay north of our CWA. Then for the
remainder of the forecast, dry conditions are progged with silent
PoP's <15% chance of showers/thunderstorms. Low-level onshore flow,
and a southwesterly/northwesterly flow in the mid-levels will advect
drier air over the region will allow for warmer temperatures. As a
result, moderate to extreme heat related impacts will continue
despite a slight yet brief "cool-down" of surface temperatures.

Afternoon highs will climb into the 90-105 degree range for the
period. Heat indices will mainly hover between 105-110 into next
week, heat indices early next week could hit at least 115 degrees
but confidence is low at this time. Dewpoints mainly stay in the mid
to upper 70s will make it feel like full blown summer in May.
Additional Heat Advisories/Excessive Heat Warnings may be warranted
and are more likely the beginning of next week. Regardless, the
prolonged heat lessens the body's ability to recover and becomes
less tolerant to hot conditions.

In addition to the heat, haze from fires down in Mexico continue to
impact our area which can result in respiratory issues especially
for sensitive groups. Expecting the haze to continue until the fires
have been extinguished or if the southerly low-level flow changes
directions (i.e. north). Please take pre-cautions to protect
yourself when outdoors for prolonged periods.

&&

.AVIATION...
(00Z TAFS)
Issued at 615 PM CDT Tue May 28 2024

VFR conditions are in place across most terminals early this
evening. CRP dropped down to MVFR as of writing this discussion.
MVFR ceilings are expected at all sites in the next few hours.
The main concern tonight will be the potential for strong to
severe thunderstorms to spread across the region. A MCS is
currently developing over the mountain terrain of Mexico. There is
fairly decent agreement that these storms will hold together as it
crosses the Rio Grande. Based on the current timing and trends,
COT/LRD will begin to see VCTS by 02/03Z with TSRA from 03-07Z.
ALI/CRP will see activity a few hours later. Only have a mention
of VCTS at VCT as storms may stay south of the terminals.
Additional TAF updates will likely be needed through the night as
these storms move closer and confidence grows.

Otherwise, VFR returns through the morning hours with winds
becoming gusty once again by mid day. Continued with a mention of
HZ as fires continue to burn to our south.

&&

.MARINE...
Issued at 118 PM CDT Tue May 28 2024

Weak to moderate onshore flow is expected through Wednesday night
before strengthening to moderate to strong levels Thursday.
There is a low to moderate chance of showers and thunderstorms
today through Wednesday. A few storms could be strong to severe
tonight. Mostly moderate conditions expected to persist into next
week. However, moderate to strong levels may occur at times
towards the end of this week. There's a low to chance of up to
20-25% for showers and thunderstorms each day through the end of
the week over the waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    79  92  79  93 /  30  30  20  20
Victoria          77  91  76  92 /  40  40  30  30
Laredo            77  99  78 102 /  50  20  10  10
Alice             77  96  77  96 /  30  30  20  20
Rockport          80  88  81  90 /  30  40  30  20
Cotulla           76  97  77 100 /  50  20  20  10
Kingsville        79  95  78  95 /  30  30  20  20
Navy Corpus       81  88  81  91 /  30  30  30  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 8 PM CDT this evening for TXZ229-230-239>244-
     342>344.

GM...None.
&&

SHORT TERM...LS
LONG TERM....BF
AVIATION...TC/95

In the hours before

Special weather statement, May 28, 8:21 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
921 PM CDT Tue May 28 2024

TXZ229-290300-
La Salle TX-
921 PM CDT Tue May 28 2024

...STRONG THUNDERSTORMS WILL IMPACT LA SALLE COUNTY THROUGH 1000 PM
CDT...

At 921 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Las Vegas to near Woodward
to 7 miles southwest of Artesia Wells. Movement was east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Cotulla, Gardendale, Artesia Wells, and Woodward around 925 PM
  CDT.
  Millett around 935 PM CDT.
  Los Angeles around 945 PM CDT.

This includes Interstate 35 between mile markers 50 and 82.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central Texas.

&&

LAT...LON 2840 9881 2820 9884 2819 9940 2864 9940
      2865 9898
TIME...MOT...LOC 0221Z 282DEG 32KT 2862 9942 2847 9931 2820 9936

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

TWH

The radar

The Laughlin AFB radar (KDFX), 195 km away, was scanning. The volume nearest the first event began at 02:32 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Webb

When
May 28, 8:30 PM CST to 8:36 PM CST
Where
Webb County, 8.71 mi NW of (Lrd)laredo Intl Arp to 8.73 mi NW of (Lrd)laredo Intl Arp
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
27.645, -99.539

Microburst signature was found with divergent winds causing damage to portions of homes and fences near Peoples Blvd in Laredo, TX.

Thunderstorm Wind, Webb

When
May 28, 8:45 PM CST
Where
Webb County, 0.92 mi NW of (Lrd)laredo Intl Arp
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
27.550, -99.470

AWOS station KLRD reported a wind gust of 52 knots.

Thunderstorm Wind, Webb

When
May 28, 9:07 PM CST
Where
Webb County, 5.56 mi S of Laredo
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
27.440, -99.480

Social media reported a fence down in the Santa Rita Subdivision of Laredo, TX.

High Wind, La Salle

When
May 29, 12:09 AM CST
Where
La Salle forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
28.345, -99.100 (the zone’s center; the record gives no point)

ASOS station KCOT measured a non-thunderstorm wind gust of 59 mph likely due to efficient evaporative cooling from anvils of an intense storm to its south.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181653, 1181651, 1181654, 1181655.